Alert archive / California / Wind Advisories in 2020

Wind Advisory 66, NWS Los Angeles, CA

November 4, 2020

NWS Los Angeles, CA issued this wind advisory at Nov 4, 2020, 8:32 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2020, 8:32 PM PST (04:32 UTC)
Expired
Nov 5, 2020, 9:00 AM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

789 
WWUS76 KLOX 050432
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
832 PM PST Wed Nov 4 2020

CAZ034-051245-
/O.NEW.KLOX.WI.Y.0066.201105T0432Z-201105T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
832 PM PST Wed Nov 4 2020

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THURSDAY...

* WHAT...Areas of northeast winds 15 to 25 mph with gusts up to 
  35 mph.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...Until 9 AM PST Thursday.

* IMPACTS...Gusty Santa Lucia winds will blow around unsecured 
  objects and make driving difficult, especially for high profile 
  vehicles. Tree limbs could be blown down and a few power outages
  may result.

* ADDITIONAL DETAILS...Roadways may be affected by gusty cross
  winds, including Highways 1 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
2 follow-up statements
566 
WWUS76 KLOX 051253
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
453 AM PST Thu Nov 5 2020

CAZ034-051700-
/O.CON.KLOX.WI.Y.0066.000000T0000Z-201105T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
453 AM PST Thu Nov 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Areas of northeast winds 15 to 25 mph with gusts up to 
  35 mph.

* WHERE...San Luis Obispo County Central Coast.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Gusty Santa Lucia winds will blow around unsecured 
  objects and make driving difficult, especially for high 
  profile vehicles. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...Roadways may be affected by gusty cross 
  winds, including Highways 1 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
618 
WWUS76 KLOX 051706
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
906 AM PST Thu Nov 5 2020

CAZ034-051815-
/O.EXP.KLOX.WI.Y.0066.000000T0000Z-201105T1700Z/
San Luis Obispo County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, and San Simeon
906 AM PST Thu Nov 5 2020

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 4, 4:42 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 4, 4:42 PM PST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
442 PM PST Wed Nov 4 2020

Updated aviation section

.SYNOPSIS...04/143 PM.

Warm weather under light offshore flow will continue Thursday. A
sharp cooling trend will arrive on Friday and continue into the
weekend with light rain at times. Gusty west to northwest winds
are expected starting Friday and lasting off and on through the
weekend. Overnight temperatures may drop below freezing for a few
hours in some of the interior valleys early next week.

&&

.SHORT TERM (TDY-SAT)...04/118 PM.

Light offshore flow resulted in impressive warming along the
Central Coast today as well as the inland portions of
LA/Ventura counties. Coastal areas were still under a strong
marine layer influence and only warmed up slightly from yesterday.
Low clouds are hugging the coast from SB to near Pt Dume this
afternoon and those may hang around until well into the overnight
hours before a stronger offshore push tomorrow kicks them out.

As that offshore increases later tonight winds will pick up
across LA/Ventura counties though still below advisory levels as
upper support is almost nil. Mostly gradient driven winds will
focus on the hills and mountains but some northeast wind should
reach all the way to the coast by mid to late morning. Temps
should warm up more across LA/Ventura Counties than today with the
stronger offshore push with highs in the 90s inland and 80s
closer to the coast.

Major cooling trend still expected for Friday and lasting into
next week as a series of cold upper level lows moves through the
area. A rapidly deepening marine layer is expected late Thu night
into Friday, but then as the cold air aloft arrives by afternoon
the inversion will weaken and we may see a reverse clearing
pattern where skies clear more efficiently at the coast than
inland.

.LONG TERM (SUN-WED)...04/138 PM.

There are two separate upper lows that will be moving through the
area this weekend. The first one is expected to arrive Friday
night across SLO/SB Counties and Saturday morning for LA/Ventura
Counties. The 12z NAM hit the area pretty hard with rain during
this period, 3-4 times as much as the other models, including most
of their ensembles. This was likely because the deterministic
solution had a slightly farther west trajectory which in turn
resulted in more moisture and southerly flow. The 18z run has
backed off slightly but is still an outlier. Prefer the more
consistent ECMWF rain forecasts which are more in the tenth to
half inch range.

After a little break late Saturday a second upper low will come
through Sunday but its trajectory is much more north/south,
meaning it has a much more continental path and less over water.
It's still quite energetic and cold but with less moisture and
virtually no southerly flow to work with. So precip amounts Sunday
should be lower than Saturday, generally a tenth or less.

Mountain areas will likely see some light accumulating snow,
generally under 3", with snow levels ranging from 4000-5000'.

While precip forecasts have increased slightly the bigger impacts
from this system might be the cold and wind. Temps will be 10-20
degrees below normal and winds will reach advisory levels at
times, especially Friday night across western SLO/SB Counties and
Saturday across much of the remainder of the area. Winds will drop
off briefly in between the two low passages but pick up again late
Saturday into Sunday.

Clear skies and generally light winds expected early next week but
below normal temps expected to last most of the week. Will likely
need some frost/freeze headlines by Monday morning after the
cloud blanket has cleared and temps are allowed to drop.

&&

.AVIATION...05/0040Z.

At 23Z, the marine layer depth was around 350 feet deep at KLAX.
The top of the marine inversion was near 1500 feet with a
temperature of 28 degrees Celsius.

Moderate confidence for south of KOXR through 15Z, otherwise high
confidence exists in the current forecast. There is a chance of
LIFR conditions south of KOXR through 15Z. There is a slight chance
of moderate low-level wind shear and turbulence between 08Z and
18Z.

KLAX...There is a 40 percent chance of LIFR conditions between 02Z
and 07Z. Otherwise, VFR conditions are expected through the
period. Any east winds should be less than 7 knots.

KBUR...VFR conditions are expected through the period. There is
a 20 percent chance of moderate low-level wind shear and
turbulence between 09Z and 16Z.

&&

.MARINE...04/150 PM.

High confidence in Small Craft Advisory (SCA) level northwest
winds continuing across the outer waters along the Central Coast
this afternoon, spreading southward to San Nicolas Island this
evening. Winds may weaken some overnight into Thursday morning,
but good confidence that SCA level winds will continue through
Thursday across all of the outer waters. Confidence remains high
in widespread Gale Force winds across much of the coastal waters
Friday through Sunday, but latest model guidance has been trending
a bit weaker in strength. Confidence still remains a bit uncertain
as to timing of Gales, but the likely scenario will be Gales
developing across the waters along the Central Coast after
midnight Thursday night and spreading south of Point Conception
mid-to-late Friday morning. Have decided to issue a Gale Watch
starting 3am Friday for all the outer waters. Gale force winds
are expected to last through Sunday, but some weakening during the
morning hours is possible, especially on Saturday. The strongest
winds are expected during the afternoon and evening hours on
Friday and Sunday. Winds of this strength will likely generate
dangerous sea conditions with short period waves between 10 and 20
feet throughout the region.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PST Friday for
      zones 670-673. (See LAXMWWLOX).
     Gale Watch in effect from late Thursday night through
      Saturday afternoon for zones 670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect from 9 PM this evening to 3 AM
      PST Friday for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Strong west to north winds are possible this weekend over much of
the area, especially near the coast and in the mountains.
Dangerous sea conditions and large waves would also accompany
those winds. Light snow accumulations are possible in the
mountains. Temperatures will be much colder starting Friday with a
chance of freezing overnight temperatures over the weekend into
next week.

&&

PUBLIC...MW
AVIATION...Hall
MARINE...Stewart
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 9:04 AM PSTGale WarningLOX4 days
Nov 5, 1:50 PM PSTHigh Surf AdvisoryLOX4 days
Nov 5, 2:25 PM PSTSmall Craft AdvisoryLOX70 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.